IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 4803 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1650    
    Printed34    
    Emailed0    
    PDF Downloaded95    
    Comments [Add]    

Recommend this journal

 

 DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 6  |  Page : 687-689

Drug reaction with eosinophilia and systemic symptoms without skin rash


1 Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala, India
2 Department of General Medicine, Government Medical College, Kozhikode, Kerala, India

Correspondence Address:
Dr. Sarita Sasidharanpillai
Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.169580

Rights and Permissions

Drug reaction with eosinophilia and systemic symptoms (DRESS) or drug hypersensitivity syndrome is considered as a severe cutaneous adverse drug reaction which is most commonly precipitated by aromatic anticonvulsants, lamotrigine, dapsone, allopurinol, minocycline, and salazopyrin. Its clinical manifestations are often variable. On rare occasions, it can present with only systemic involvement without any cutaneous features. A complete drug history is of paramount importance in making an early diagnosis. We report the case of a male patient who presented with fever, lymphadenopathy, hepatosplenomegaly, and hepatitis, 2 weeks after starting salazopyrin. The presence of atypical lymphocytes in the peripheral smear was indicative of a viral infection or a hematological dyscrasia. Bone marrow examination revealed a normocellular marrow with an increase in eosinophil precursors. Investigations for the common causes for fever and hepatitis were negative. The presence of eosinophilia, the temporal relationship of the symptoms with the initiation of treatment with salazopyrin, and the marked improvement on withdrawal of the drug along with the administration of systemic corticosteroids, were features consistent with the diagnosis of DRESS. With the incidence of this condition showing a rising trend, it is important for the clinician to be aware of its variable manifestations, as a delay in diagnosis and treatment can be fatal.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow